Selected Anticoagulants (Vitamin K antagonists)/Vitamin K Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Your blood thinner prevents the formation of vitamin K-dependent clotting particles in your body. Taking vitamin K counteracts this effect.
What might happen:
The beneficial effects of your blood thinner may decrease. Your chance for forming a blood clot may increase.
What you should do about this interaction:
Vitamin K is usually only given in a hospital or in your doctor's office. It is intentionally given to counteract the effects of your blood thinner.
- 1.Anonymous. Anticoagulant therapyn - a clinical dilemma. JAMA 1964 Feb 15; 187(7):27-30.
- 2.Andersen P, Godal HC. Predictable reduction in anticoagulant activity of warfarin by small amounts of vitamin K. Acta Med Scand 1975 Oct; 198(4):269-70.
- 3.Fletcher DC. Clotting factors in vitamin K-rich vegetables hinder anticoagulant therapy?. JAMA 1977 Apr 25;237(17):1871.
- 4.Kempin SJ. Warfarin resistance caused by broccoli. N Engl J Med 1983 May 19;308(20):1229-30.
- 5.Karlson B, Leijd B, Hellstrom K. On the influence of vitamin K-rich vegetables and wine on the effectiveness of warfarin treatment. Acta Med Scand 1986;220(4):347-50.
- 6.Walker FB 4th. Myocardial infarction after diet-induced warfarin resistance. Arch Intern Med 1984 Oct;144(10):2089-90.
- 7.Martin JE, Lutomski DM. Warfarin resistance and enteral feedings. JPEN J Parenter Enteral Nutr 1989 Mar-Apr;13(2):206-8.
- 8.Suttie JW. Warfarin and vitamin K. Clin Cardiol 1990 Apr;13(4 Suppl 6):VI16-8.
- 9.Chow WH, Chow TC, Tse TM, Tai YT, Lee WT. Anticoagulation instability with life-threatening complication after dietary modification. Postgrad Med J 1990 Oct;66(780):855-7.
- 10.Pedersen FM, Hamberg O, Hess K, Ovesen L. The effect of dietary vitamin K on warfarin-induced anticoagulation. J Intern Med 1991 Jun;229(6):517-20.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.